Medication-induced upper gastrointestinal (GI) tract injuries are probably fairly common, yet these injuries are rarely documented in pathology reports1. Since these injuries often manifest as nonspecific histologic changes, making a definitive diagnosis of medication-induced injury can be challenging. Three types of evidence can assist in the establishment of a diagnosis. These include specific histological patterns, the presence of medication fragments in tissue, and clinical data. Histologic patterns may reflect specific tissue responses to medication effects or medication toxicity. Morphological clues of medication use such as pill fragments and crystal deposition may be visible within the tissue itself. Clinical data, including medication history, endoscopic findings, and predisposing conditions can alert the pathologist to situations where medication-induced injury should merit a high ranking on the differential diagnosis list. Except for rare cases where characteristic histologic changes can be diagnostic, clinical correlation is essential when diagnosing medication-induced injuries. In this review, we briefly discuss key features of the most commonly encountered medication-induced upper GI tract injuries and provide a practical guide to assist the practicing pathologist in the recognition and diagnosis of these injuries.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.